Post-Vaccine Tylenol May Harm Immune Response

Giving acetaminophen to babies to prevent fever after routine inoculations reduces the immunity that some common vaccines provide, Czech researchers said.

After initial vaccination at 3 to 5 months, infants who received acetaminophen -- commonly known by the brand name Tylenol -- had reduced immune responses to vaccines against pneumococcal disease, Haemophilus influenzae type b (Hib), diphtheria, tetanus, and pertussis (whooping cough), according to Dr. Roman Prymula of the University of Defence in Hradec Kralove, Czech Republic, and colleagues.

After booster doses at 12 to 15 months, children who received acetaminophen to ward off fever still had reduced immune responses to the vaccines against pneumococcal disease, Hib, and tetanus, the investigators reported in the Oct. 17 issue of The Lancet.

"To our knowledge, such an effect of prophylactic [acetaminophen] on post-immunization immune responses has not been documented before," the researchers said.

Although the clinical relevance of the findings isn't clear, they said routine administration of fever-reducing drugs at the time of vaccination "should nevertheless no longer be routinely recommended without careful weighing of the expected benefits and risks."

Although fever after vaccination is not unusual and is generally benign, it can be a concern for parents. As a result, many parents now give their children acetaminophen, particularly after a pertussis shot.

Prymula and his colleagues conducted two randomized controlled trials — one for the initial vaccine dose and one for the booster dose — to explore the effect of preventive acetaminophen on fever and on the children's immune response.

At 10 centers in the Czech Republic, infants were randomized to receive three acetaminophen doses every six to eight hours the day after vaccination (226 patients) or no treatment (233 patients).

For most, the acetaminophen did its primary job. The babies who received it had a significantly lower rate of fever, defined as 100.4°F or higher, after both the initial round of immunizations (42 percent versus 66 percent) and the booster doses (36 percent versus 58 percent).

Adverse events occurred at similar rates in the two groups.

Following the initial vaccinations, immune response, as measured by the geometric mean antibody concentration, was lower in the acetaminophen group for all 10 pneumococcal vaccine serotypes, Hib polysaccharide, diphtheria, tetanus, and one of the pertussis antibodies.

After the booster, antibody concentration in the acetaminophen group was lower for tetanus, Hib, and all but one of the pneumococcal serotypes.

While researchers had varying explanations for the effect, Dr. Robert Chen of the U.S. Centers for Disease Control and Prevention wrote in an accompanying editorial that the study raises question about the effect of fever-reducing drugs on the protection these vaccines offer the entire population.

"This point has implications, especially for Haemophilus influenzae and pneumococcus, for which higher and sustained antibody concentrations are needed to interrupt the carrier state and reduce transmission within the population, and for pertussis, the bacterial vaccine-preventable disease that is the least well controlled," he and colleagues wrote.

-- This embed didnt make it to copy for story id = 8840239. -- This embed didnt make it to copy for story id = 8840239. -- This embed didnt make it to copy for story id = 8840239. -- This embed didnt make it to copy for story id = 8840239. -- This embed didnt make it to copy for story id = 8840239. -- This embed didnt make it to copy for story id = 8840239.
null
Join the Discussion
You are using an outdated version of Internet Explorer. Please click here to upgrade your browser in order to comment.
blog comments powered by Disqus
 
You Might Also Like...